Alert archive / Utah / Red Flag Warnings in 2020
Red Flag Warning 43, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this red flag warning at Oct 13, 2020, 1:42 PM MDT for 7 counties in Utah. It took effect at Oct 14, 2020, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 13, 2020, 1:42 PM MDT (19:42 UTC)
- In effect from
- Oct 14, 2020, 12:00 PM MDT
- Expired
- Oct 14, 2020, 9:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Salt Lake City, UT
Counties Carbon County, UT, Emery County, UT, Garfield County, UT, Iron County, UT, Kane County, UT, Washington County, UT, Wayne County, UT
The radar
The Cedar City radar (KICX), 117 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 7.7 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2530 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
486 WWUS85 KSLC 131942 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 142 PM MDT Tue Oct 13 2020 UTZ489-494-496-140400- /O.UPG.KSLC.FW.A.0027.201014T1800Z-201015T0300Z/ /O.NEW.KSLC.FW.W.0043.201014T1800Z-201015T0300Z/ San Rafael Swell-Henry Mountains-Color Country Mountains- 142 PM MDT Tue Oct 13 2020 ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT WEDNESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 489... 494 AND 496... The National Weather Service in Salt Lake City has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon to 9 PM MDT Wednesday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire Weather Zone 489 San Rafael Swell...Fire Weather Zone 494 Henry Mountains and Fire Weather Zone 496 Color Country Mountains. * WINDS...Northwest 10 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 11 percent. * IMPACTS...Critical fire weather conditions are expected. Any new fire starts or existing fires may spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ UTZ482-140300- /O.CON.KSLC.FW.W.0042.000000T0000Z-201014T0300Z/ Western Uintah Basin- 142 PM MDT Tue Oct 13 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 482... * AFFECTED AREA...Fire Weather Zone 482 Western Uintah Basin. * WINDS...West 15 to 20 mph with gusts up to 25 mph. * RELATIVE HUMIDITY...As low as 10 to 15 percent. * IMPACTS...Critical fire weather conditions are expected. Any new fire starts or existing fires may spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity
3 follow-up statements
684 WWUS85 KSLC 140353 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 953 PM MDT Tue Oct 13 2020 UTZ489-494-496-141200- /O.CON.KSLC.FW.W.0043.201014T1800Z-201015T0300Z/ San Rafael Swell-Henry Mountains-Color Country Mountains- 953 PM MDT Tue Oct 13 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM MDT WEDNESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 489...494 AND 496... * AFFECTED AREA...Fire Weather Zone 489 San Rafael Swell...Fire Weather Zone 494 Henry Mountains and Fire Weather Zone 496 Color Country Mountains. * WINDS...West to northwest 10 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 11 percent. * IMPACTS...Critical fire weather conditions are expected. Any new fire starts or existing fires may spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity
443 WWUS85 KSLC 140944 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 344 AM MDT Wed Oct 14 2020 UTZ489-494-496-141745- /O.CON.KSLC.FW.W.0043.201014T1800Z-201015T0300Z/ San Rafael Swell-Henry Mountains-Color Country Mountains- 344 AM MDT Wed Oct 14 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 489...494 AND 496... * AFFECTED AREA...Fire Weather Zone 489 San Rafael Swell...Fire Weather Zone 494 Henry Mountains and Fire Weather Zone 496 Color Country Mountains. * WINDS...West to northwest 10 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 11 percent. * IMPACTS...Critical fire weather conditions are expected. Any new fire starts or existing fires may spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity
240 WWUS85 KSLC 142059 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 259 PM MDT Wed Oct 14 2020 UTZ489-150500- /O.NEW.KSLC.FW.W.0044.201015T1800Z-201016T0200Z/ /O.CON.KSLC.FW.W.0043.000000T0000Z-201015T0300Z/ San Rafael Swell- 259 PM MDT Wed Oct 14 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 489... ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 489... The National Weather Service in Salt Lake City has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon to 8 PM MDT Thursday. * AFFECTED AREA...Fire Weather Zone 489 San Rafael Swell. * WINDS...West to northwest 15 to 25 mph with gusts up to 35 mph through early evening, then redeveloping Thursday afternoon. * RELATIVE HUMIDITY...As low as 10 percent this afternoon, and again Thursday afternoon. * IMPACTS...Critical fire weather conditions are expected. Any new fire starts or existing fires may spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ UTZ497-150500- /O.NEW.KSLC.FW.W.0044.201015T1500Z-201016T0200Z/ Mojave Desert- 259 PM MDT Wed Oct 14 2020 ...RED FLAG WARNING IN EFFECT FROM 9 AM TO 8 PM MDT THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 497... The National Weather Service in Salt Lake City has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 9 AM to 8 PM MDT Thursday. * AFFECTED AREA...Fire Weather Zone 497 Mojave Desert. * WINDS...North 10 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 10 percent. * IMPACTS...Critical fire weather conditions are expected. Any new fire starts or existing fires may spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ UTZ494-496-150300- /O.CON.KSLC.FW.W.0043.000000T0000Z-201015T0300Z/ Henry Mountains-Color Country Mountains- 259 PM MDT Wed Oct 14 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 494 AND 496... * AFFECTED AREA...Fire Weather Zone 494 Henry Mountains and Fire Weather Zone 496 Color Country Mountains. * WINDS...Northwest 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 11 percent. * IMPACTS...Critical fire weather conditions are expected. Any new fire starts or existing fires may spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Oct 13, 10:31 AM MDT, 3 hours 11 minutes earlier.
Area forecast discussion, Oct 13, 10:31 AM MDT, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1031 AM MDT Tue Oct 13 2020
.SYNOPSIS...A mild airmass will remain across the region today. A
dry cold front usher much cooler air into the area Wednesday,
which will linger through the remainder of the week. A warming
trend will follow for the upcoming weekend.
&&
.DISCUSSION...A potent Pacific jet extends across the Pacific
Northwest/northern Rockies this morning, with an embedded
shortwave trough noted along the southern British Columbia
coastline. To the south of this jet axis, a dry and mild airmass
remains in place across the Great Basin, with max temperatures
expected to run close to 10 degrees above climo this afternoon
across the forecast area.
The aforementioned shortwave is forecast to dig southeast tonight
through Wednesday, passing east of the forecast area but pushing a
trailing dry frontal boundary through Utah and southwest Wyoming.
Strong westerly winds are expected across southwest Wyoming, as
well as potentially into the western Uinta Basin Wednesday. In the
wake of this boundary much cooler air will spill into the region,
knocking temperatures below normal by Thursday.
The longwave pattern will remain relatively unchanged over the
weekend and into next week, as an upstream ridge off the Pacific
Coast maintains a dry northwesterly flow across the Interior West.
As such temperatures across the area should remain near to
slightly above climo during this timeframe.
Updated going forecast to adjust sky/winds based on current
observations, satellite data, and hi-res model guidance.
&&
.AVIATION...Operational weather concerns will remain minimal at
the KSLC terminal through the valid TAF period. Southerly winds in
place are expected to switch to the northwest between 21-22z. VFR
conditions under largely clear skies will be maintained.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning until 9 PM MDT this evening for UTZ482.
Fire Weather Watch from Wednesday afternoon through Wednesday
evening for UTZ489-494-496.
WY...High Wind Watch from Wednesday morning through Wednesday evening
for WYZ021.
&&
Seaman/Merrill
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Oct 13, 6:25 AM MDT, 7 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 625 AM MDT Tue Oct 13 2020 UTZ001>016-019>021-517-518-WYZ021-141230- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 625 AM MDT Tue Oct 13 2020 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight Critical fire weather conditions will develop across the western Uinta Basin this afternoon due to a combination of winds and low humidity. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A dry cold front will bring gusty winds across southwest Wyoming and southeastern Utah on Wednesday. Strong wind gusts 50 to 60 mph are possible across southwest Wyoming. Winds could gust up to 35 mph across southeast Utah, possibly bringing critical fire weather conditions Wednesday afternoon due to the combination of gusty winds and low RH values. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 13, 3:26 AM MDT | Red Flag Warning | SLC | Duchesne | 18 hr |
| Oct 13, 1:59 PM MDT | High Wind Warning | SLC | 31 hr | |
| Oct 13, 1:59 PM MDT | Wind Advisory | SLC | 29 hr |
Nearby
Red Flag Warnings in Utah, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.